Thunderstorm Wind, Golden Valley
- When
- July 1, 5:40 PM MST to 5:50 PM MST
- Where
- Golden Valley County, 0.94 mi E of Beach
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.920, -103.980
Severe Thunderstorm Watch number 449 was in effect during this event. Diurnal convection initiating across southeast Montana late in the afternoon ahead of surface low pressure advanced into southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 449 was in effect during this event.
Diurnal convection initiating across southeast Montana late in the afternoon ahead of surface low pressure advanced into southwest North Dakota. Moderate downdraft CAPE led to severe thunderstorm wind gusts across Golden Valley County early in the evening. Afterwards, convection became more concentrated over southern Canada and northern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 4:38 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 638 PM CDT SUN JUL 1 2012 .DISCUSSION... MAIN CONCERNS THROUGH 12Z ARE SEVERE THUNDERSTORMS WEST INTO NORTH CENTRAL THIS EVENING INTO THE OVERNIGHT...AND ONGOING RED FLAG CONDITIONS SOUTHWEST THIS EVENING. LOW PRESSURE IN EAST CENTRAL MONTANA WILL CONTINUE TO MOVE EAST TONIGHT...ACROSS THE CENTRAL DAKOTAS BY MONDAY MORNING. POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS WEST THIS EVENING ALONG AND SLIGHTLY EAST OF THE SURFACE LOW. EVENTUALLY ACTIVITY WILL BECOME MORE FOCUSED ACROSS THE NORTHWEST AND NORTH CENTRAL LATER THIS EVENING AND INTO EARLY MONDAY MORNING WHERE STRONG SFC AND UPPER LEVEL FORCING WILL COINCIDE. MAIN SEVERE THREAT WILL BE STRONG WINDS AND LARGE HAIL THROUGH TONIGHT. ONLY MINOR EDITS WERE MADE FROM WHAT WAS INHERITED FROM THE DAY SHIFT. && .AVIATION... SURFACE LOW PRESSURE WAS OVER CENTRAL WYOMING WITH A TROUGH EXTENDING NORTHWARD INTO WESTERN SASKATCHEWAN. A MID LEVEL THERMAL CAP IS IN PLACE EAST OF THIS FEATURE. THUS VFR AND MAINLY CLEAR SKIES THROUGH 00Z CENTRAL AND EAST. UPPER LEVEL IMPULSES ARE FORECAST TO MOVE NORTHEASTWARD ACROSS THE REGION TONIGHT...WITH THE SOUTHWEST FLOW ALOFT ALLOWING THE SURFACE TROUGH TO MOVE EASTWARD AND APPROACH THE WESTERN DAKOTAS AROUND/AFTER 00Z. THE TROUGH IS PROGGED TO MOVE EAST ACROSS THE DAKOTAS TONIGHT AND WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY. PLENTY OF AVAILABLE CONVECTIVE ENERGY ABOVE THE CAP...BUT THINKING IS THAT CONVECTION MAY NOT REACH KISN/KDIK UNTIL AFTER 00Z AND PROGRESS INTO KMOT/KBIS AROUND 06Z AND REACHING KJMS AROUND 09Z. COMPUTER MODELS SUGGEST ONGOING CONVECTION AFTER 12Z MONDAY FROM KMOT/KBIS/KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR NDZ040-043. && UPDATE...NH AVIATION...JV
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 507 AM CDT SUN JUL 1 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 507 AM CDT SUN JUL 1 2012 /407 AM MDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA TODAY AND BEGIN TO MOVE EAST SUNDAY NIGHT THROUGH MONDAY. AS A RESULT...THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS FAR WESTERN NORTH DAKOTA LATE SUNDAY AFTERNOON AND EARLY EVENING...THEN SPREAD EAST SUNDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAT ADVISORY MAY BE NEEDED IN THE JAMES RIVER VALLEY MONDAY AFTERNOON FOR HEAT INDICES OF POSSIBLY BETWEEN 100F AND 105F. SOME UNCERTAINTY REMAINS AS TO THE CLOUD COVER AND OVERALL HIGH TEMPERATURES. PLEASE CHECK BACK FOR FUTURE UPDATES. THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS IN CENTRAL NORTH DAKOTA MONDAY INTO MONDAY EVENING. AFTERNOON AND NIGHT-TIME CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY SEVERE WEATHER YOU OBSERVE. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 629 PM CDT SUN JUL 1 2012 NDZ043-020015- BOWMAN ND- 529 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR WESTERN BOWMAN COUNTY UNTIL 615 PM MDT... AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 47 MILES SOUTHWEST OF CARLYLE...OR 58 MILES WEST OF BOWMAN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE IF THIS STORM HOLDS TOGETHER AND MOVES INTO WESTERN BOWMAN COUNTY...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUNSET BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 716 PM CDT SUN JUL 1 2012 NDZ043-020100- BOWMAN ND- 616 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BOWMAN COUNTY UNTIL 700 PM MDT... AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 48 MILES SOUTH OF CARLYLE...OR 48 MILES WEST OF BOWMAN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THE STORM IS EXPECTED TO CROSS INTO WESTERN BOWMAN COUNTY BETWEEN 630 AND 645 PM MDT. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MUD BUTTES... SUNSET BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 729 PM CDT SUN JUL 1 2012 NDZ031-020115- GOLDEN VALLEY ND- 629 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN GOLDEN VALLEY COUNTY UNTIL 715 PM MDT... AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF CARLYLE...OR 52 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEACH... SENTINEL BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
The Glasgow radar (KGGW), 245 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
3 thunderstorm wind. Local standard time, as filed.
The strong winds blew down a power line, temporarily disrupting power to parts of Beach.
Strong winds were reported in Sentinel Butte.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381485, 381486, 381487.